Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Representations over PID's with three distinguished submodules

Authors: Steve Files and Rüdiger Göbel
Journal: Trans. Amer. Math. Soc. 352 (2000), 2407-2427
MSC (2000): Primary 16G60, 13C05, 20K15, 20K20; Secondary 20K25, 20K40, 15A36
Published electronically: February 16, 2000
MathSciNet review: 1491863
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Let $R$ be a principal ideal domain. The $R$-representations with one distinguished submodule are classified by a theorem of Gaußin the case of finite rank, and by the ``Stacked Bases Theorem" of Cohen and Gluck in the case of infinite rank. Results of Hill and Megibben carry this classification even further. The $R$-representations with two distinguished pure submodules have recently been classified by Arnold and Dugas in the finite-rank case, and by the authors for countable rank. Although wild representation type prevails for $R$-representations with three distinguished pure submodules, an extensive category of such objects was recently classified by Arnold and Dugas. We carry their groundbreaking work further, simplifying the proofs of their main results and applying new machinery to study the structure of finite- and infinite-rank representations with two, three, and four distinguished submodules. We also apply these results to the classification of Butler groups, a class of torsion-free abelian groups that has been the focus of many investigations over the last sixteen years.

References [Enhancements On Off] (What's this?)

  • 1. U. Albrecht and P. Hill, Butler groups of infinite rank and axiom 3, Czech. Math. J. 37 112 (1987), 293-309. MR 88f:20070
  • 2. D. Arnold, A class of pure subgroups of completely decomposable abelian groups, Proc. Amer. Math. Soc. 41 (1973), 37-44. MR 48:4152
  • 3. D. Arnold, Finite rank torsion-free abelian groups and rings, Vol. 931, Lecture Notes in Math., Springer, Berlin 1982. MR 84d:20002
  • 4. D. Arnold, Representations of partially ordered sets and abelian groups, pp. 91-109 in Abelian Group Theory, Contemporary Mathematics 87, Amer. Math. Soc., Providence, RI 1989. MR 90j:20118
  • 5. D. Arnold and M. Dugas, Butler groups with finite typesets and free groups with distinguished subgroups, Comm. Algebra 21 (1993), 1947-1982. MR 94c:20090
  • 6. D. Arnold and M. Dugas, Representations of finite posets and near-isomorphism of finite rank Butler groups, Rocky Mountain J. Math. 25 (1995), 591-609. MR 96g:20071
  • 7. D. Arnold and C. Vinsonhaler, Endomorphism rings of Butler groups, Journ. Austral. Math. Soc. 42 (1987), 322-329. MR 88f:20069
  • 8. D. Arnold and C. Vinsonhaler, Finite rank Butler groups: A survey of recent results, pp. 17-39 in Abelian Groups, Lecture Notes in Pure and Applied Mathematics, vol. 146, Marcel Dekker 1993. MR 94c:20089
  • 9. K. Benabdallah and M. A. Ouldbeddi, Finite essential extensions of torsion-free abelian groups, Canad. Journ. Math. 48 (1996), 918-929. MR 97h:20063
  • 10. L. Bican and L. Salce, Butler groups of infinite rank, pp. 171-189 in Abelian Group Theory, Lecture Notes in Math. 1006, Springer 1983. MR 86c:20050
  • 11. S. Brenner, Decomposition properties of small diagrams of modules, Sympos. Math. 13 (1974), 127-141. MR 50:13159
  • 12. S. Brenner, On four subspaces of a vector space, J. Algebra 29 (1974), 587-599. MR 49:7271
  • 13. S. Brenner and M. C. R. Butler, Endomorphism rings of vector spaces and torsion-free abelian groups, J. London Math. Soc. 40 (1965), 183-187. MR 30:4794
  • 14. M. C. R. Butler, A class of torsion-free abelian groups of finite rank, Proc. London Math. Soc. 15 (1965), 680-698. MR 36:1532
  • 15. M. C. R. Butler, Torsion-free modules and diagrams of vector spaces, Proc. London Math. Soc. 18 (1968), 635-652. MR 37:6327
  • 16. M. C. R. Butler, Some almost split sequences in torsion-free abelian group theory, pp. 291-302 in Abelian Group Theory, Gordon and Breach, London 1987. MR 90f:20079
  • 17. J. Cohen and H. Gluck, Stacked bases for modules over principal ideal domains, J. Algebra 14 (1970), 493-505. MR 40:7241
  • 18. A. L. S. Corner, Every countable reduced torsion-free ring is an endomorphism ring, Proc. London Math. Soc. (3) 13 (1963), 687-710. MR 27:3704
  • 19. A. L. S. Corner and R. Göbel, Prescribing endomorphism algebras, a unified treatment, Proc. London Math. Soc. 50 (1985), 447-479. MR 86h:16031
  • 20. M. Dugas and R. Göbel, Every cotorsion-free algebra is an endomorphism algebra, Math. Zeitschr. 181 (1982), 451-470. MR 84h:13008
  • 21. M. Dugas and R. Göbel, Endomorphism rings of $B_2$-groups of infinite rank, to appear in Israel J. Math. 101 (1997), 141-16. MR 98k:20090
  • 22. M. Dugas and R. Göbel, Classification of modules with two distinguished pure submodules and bounded quotients, Results in Math. 30 (1996) 264-275. MR 98a:13018
  • 23. M. Dugas, R. Göbel and W. May, Free modules with two distinguished submodules, Comm. Algebra 25 (1997), 3473-3481. MR 98h:13109
  • 24. M. Dugas, P. Hill and K.M. Rangaswamy, Infinite rank Butler groups II, Trans. Amer. Math. Soc. 320 (1990), 643-664. MR 90k:20092
  • 25. M. Dugas and K.M. Rangaswamy, Infinite rank Butler groups, Trans. Amer. Math. Soc. 305 (1988), 129-142. MR 88i:20073
  • 26. M. Dugas and B. Thomé, Countable Butler groups and vector spaces with four distinguished subspaces, J. Algebra 138 (1991) 249-272. MR 92d:20081
  • 27. P. Eklof and E. Mekler, Almost free modules, set-theoretic methods, North-Holland, Amsterdam - New York 1990. MR 92e:20001
  • 28. S. Files and R. Göbel, Gauß' theorem for two submodules, Math. Zeitschr. 228 (1998), 511-536. MR 99d:13012
  • 29. L. Fuchs, Infinite abelian groups, Vol. I, II, Academic Press, New York 1970, 1973. MR 41:333; MR 50:2362
  • 30. L. Fuchs and M. Magidor, Butler groups of arbitrary cardinality, Israel Journ. Math. 84 (1993), 239-263. MR 95a:20058
  • 31. L. Fuchs and C. Metelli, Indecomposable Butler groups of large cardinalities, Archiv Math. 57 (1991), 339-344. MR 92g:20087
  • 32. I. M. Gelfand and V. A. Ponomarev, Problems of linear algebra and classification of quadruples of subspaces in a finite-dimensional vector space, pp. 163 -- 237 in: Hilbert Space operators, Tihany 1970, Colloq. Math. János Bolyai, Vol. 5 North-Holland, Amsterdam - New York 1972. MR 50:9896
  • 33. R. Göbel and W. May, Four submodules suffice for realizing algebras over commutative rings, Journ. Pure and Appl. Algebra 65 (1990), 29-43. MR 91j:16036
  • 34. R. Göbel and W. May, Endomorphism algebras of peak I-spaces over posets of finite prinjective type, Trans. Amer. Math. Soc.. 349 (1997), 3535-3567. MR 97k:16043
  • 35. E. L. Green and I. Reiner, Integral representations and diagrams, Michigan Math. J. 25 (1978), 53-84; (1988), 312-336. MR 80g:16032
  • 36. A. W. Hales, Analogues of the stacked bases theorem, pp. 399-405, in Abelian group theory, Vol. 616 Lecture Notes in Math., Springer, Berlin 1977. MR 58:22334
  • 37. P. Hill, Simultaneous decompositions of an abelian group and a subgroup, Quart. J. Math. Oxford (2) 36 (1985), 425-433. MR 87b:20074
  • 38. P. Hill and C. Megibben, Generalizations of the stacked bases theorem, Trans. Amer. Math. Soc. 312 (1989), 377-402. MR 89g:20089
  • 39. I. Kaplansky, Infinite abelian groups, The University of Michigan Press, Ann Arbor, 1969. MR 38:2208
  • 40. K. J. Krapf and O. Mutzbauer, Classification of almost completely decomposable groups, pp. 151-161 in Abelian groups and modules, Proceed. Udine Conference 1984, Vol. 287, CISM Courses and Lecture Notes, Springer, Wien, 1984. MR 86k:20078
  • 41. E. L. Lady, Almost completely decomposable torsion-free abelian groups, Proc. Amer. Math. Soc. 45 (1974), 41-47. MR 50:2366
  • 42. E. L. Lady, Nearly isomorphic torsion-free abelian groups, J. Algebra 35 (1975), 235-238. MR 51:5801
  • 43. W. Lewis, Almost completely decomposable groups with two critical types, Comm. in Algebra 21 (2) (1993), 607-614. MR 94f:20104
  • 44. A. Mader, Almost completely decomposable abelian groups, book in print at Gordon and Breach, London 1998.
  • 45. A. Mader, O. Mutzbauer and K. M. Rangaswamy, A generalization of Butler groups, pp. 257-275, in Abelian group theory and related topics, Contemporary Math. 171, Amer. Math. Soc. Providence, RI 1994. MR 95h:20070
  • 46. A. Mader and C. Vinsonhaler, Classifying almost completely decomposable abelian groups, J. Algebra 170 (1994), 754-780. MR 95j:20054
  • 47. J. Reid, A note on torsion free abelian groups of infinite rank, Proc. Amer. Math. Soc. 13 (1962), 222-225. MR 24:A3190
  • 48. D. Simson, Linear Representations of Partially Ordered Sets and Vector Space Categories, Algebra, Logic and Applications, Vol. 4, Gordon & Breach Science Publishers, London 1992. MR 95g:16013
  • 49. C. Vinsonhaler, A survey of balanced Butler groups and representations, pp. 113 -122 in Abelian groups and modules, Proceed. Colorado Springs 1995, Marcel Dekker, Inc., New York 1996 MR 97k:20091

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 16G60, 13C05, 20K15, 20K20, 20K25, 20K40, 15A36

Retrieve articles in all journals with MSC (2000): 16G60, 13C05, 20K15, 20K20, 20K25, 20K40, 15A36

Additional Information

Steve Files
Affiliation: Department of Mathematics, Wesleyan University, Middletown, Connecticut 06459

Rüdiger Göbel
Affiliation: Fachbereich 6, Mathematik und Informatik, Universität Essen, 45117 Essen, Germany
Email: R.Goebel@Uni-Essen.DE

Keywords: Modules with distinguished submodules, decomposition into indecomposables, Butler groups, classification theorems.
Received by editor(s): November 20, 1996
Received by editor(s) in revised form: October 3, 1997
Published electronically: February 16, 2000
Additional Notes: Supported by the Graduierten Kolleg Theoretische und experimentelle Methoden der reinen Mathematik of Essen University and a project No. G-0294-081.06/93 of the German-Israeli Foundation for Scientific Research & Development
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society